Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Des Moines, IA

August 31, 20214 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2021, 12:07 AM CDT for 4 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2021, 12:07 AM CDT (05:07 UTC)
Expired
Aug 31, 2021, 12:45 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 12:35 AM CDTTSTM WND DMGGreenfield, IAMINOR TREE DAMAGE. DELAYED REPORT.
Aug 31, 12:36 AM CDTTSTM WND GST 50Greenfield, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KDMX 310507
SVRDMX
IAC001-009-029-077-310545-
/O.NEW.KDMX.SV.W.0114.210831T0507Z-210831T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1207 AM CDT Tue Aug 31 2021

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cass County in southwestern Iowa...
  Southern Guthrie County in west central Iowa...
  Southeastern Audubon County in west central Iowa...
  Adair County in southwestern Iowa...

* Until 1245 AM CDT.

* At 1206 AM CDT, a severe thunderstorm was located 14 miles
  northwest of Greenfield, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Greenfield around 1225 AM CDT.

Other locations in the path of this severe thunderstorm include
Stuart.

This includes Interstate 80 between mile markers 61 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 9477 4153 9424 4150 9424 4116 9455
      4116 9460 4140 9503
TIME...MOT...LOC 0506Z 285DEG 35KT 4147 9463 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
2 follow-up statements
329 
WWUS53 KDMX 310524
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1224 AM CDT Tue Aug 31 2021

IAC009-077-310534-
/O.CAN.KDMX.SV.W.0114.000000T0000Z-210831T0545Z/
Guthrie IA-Audubon IA-
1224 AM CDT Tue Aug 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GUTHRIE AND
SOUTHEASTERN AUDUBON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4149 9490 4149 9426 4150 9424 4116 9455
      4116 9460 4140 9503
TIME...MOT...LOC 0524Z 299DEG 20KT 4140 9446 

$$

IAC001-029-310545-
/O.CON.KDMX.SV.W.0114.000000T0000Z-210831T0545Z/
Cass IA-Adair IA-
1224 AM CDT Tue Aug 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHEASTERN CASS AND ADAIR COUNTIES...

At 1224 AM CDT, a severe thunderstorm was located near Greenfield,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 9490 4149 9426 4150 9424 4116 9455
      4116 9460 4140 9503
TIME...MOT...LOC 0524Z 299DEG 20KT 4140 9446 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
108 
WWUS53 KDMX 310542
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1242 AM CDT Tue Aug 31 2021

IAC001-029-310552-
/O.EXP.KDMX.SV.W.0114.000000T0000Z-210831T0545Z/
Cass IA-Adair IA-
1242 AM CDT Tue Aug 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND ADAIR
COUNTIES WILL EXPIRE AT 1245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4149 9490 4149 9426 4150 9424 4116 9455
      4116 9460 4140 9503
TIME...MOT...LOC 0542Z 285DEG 35KT 4136 9424 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:44 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 30, 6:44 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Mon Aug 30 2021

.DISCUSSION.../Tonight through Monday/
Issued at 247 PM CDT Mon Aug 30 2021

Take Home Points:

*Showers/storms move in from W/NW tonight
*Seasonable temperatures through the week
*Shower/storm chances return late week

Discussion:

Quiet weather prevailed across the region this morning and afternoon
with seasonable temperatures into the lower 80s by early to mid-
afternoon. Visible satellite depicted blossoming fair weather
cumulus over roughly the southwest third to half of the state,
outlining areas of general moisture return and dew points into the
low to mid 70s.

The primary forecast concern revolves around PoP trends and any
strong/severe potential in storms slated to affect the CWA tonight
into Tuesday. Overall, there is little notable change in the
forecast and thoughts.

Initial convection is expected to blossom over areas of north-
central Nebraska and South Dakota later this afternoon/evening as a
shortwave moves across the region and then track E/SE. The greatest
severe threat will remain along/west of the Missouri River where the
CAPE/shear profiles and mid-level lapse rates are more favorable and
suggestive of potential organization and stronger hail/wind threats.
The further you work into Iowa, less favorable mid-level lapse
rates, MUCAPE, and deep shear suggest ongoing weakening of any
MCS/bowing segments that cross the Missouri River. The main risk
with any remaining strong/severe storms will be wind related. Lapse
rates and struggle for organization will limit any hail threat. The
most likely track for storms continues to be from roughly NW to SE
along/near a line from Storm Lake through Des Moines and Ottumwa,
where the CAPE gradient is expected to set up. While PWats will be
in the 1.75 to 2 inch range, hydrologic issues are not anticipated
with generally progressive storms and lack of strong moisture flow
into the area. A localized 1 to 2+ inches will be possible, but
again, not expected to cause any hydrologic issues. Activity will
continue to weaken and slide SE through the day, yielding a quiet
Tuesday afternoon/evening. There is a low end chance at a few
showers again Tuesday evening along potential hung up surface
boundary, but appears most likely to remain west of the area and
will be dependent in part on storms tonight.

Brief upper level ridging will work through the region, but will be
devoid of much in the way of warming or moisture return with the
source region being driven by surface high planted over the western
Great Lakes. As a result, temperatures will continue to be
seasonable in the upper 70s to mid 80s for most. Ending the week,
shower/storm chances will return as an upper level trough moving
through Canada flattens the upper ridge and a shortwave trough
moves off the Rockies and induces Lee Cyclogenesis. Synoptic
guidance remain in fair agreement on precipitation and frontal
timing, but have slowed just a bit over previous runs, yielding
PoPs mainly Thursday evening into Friday. The threat for
strong/severe continues to look to be on the lower end with
limited depicted CAPE. Additional showers appear possible through
the weekend with multiple shortwaves depicted within synoptic
guidance, but details vary too widely to make any discernible
forecast alterations from initial guidance.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 644 PM CDT Mon Aug 30 2021

Thunderstorms chances and any associated MVFR or lower conditions
are the main TAF period concerns. Storms will move into to central
and SW IA overnight and mainly impact KFOD/KDSM/KOTM. KMCW and
KALO should remain VFR for much of the period. A light
east/southeast wind will be common.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Donavon
Hazardous weather outlook, Aug 30, 2:45 PM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Mon Aug 30 2021

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-311945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
245 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances return late tonight into the overnight hours. The
threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm activity continues into Tuesday morning, but the threat of severe
weather is low.

Additional storms are possible Thursday and into
the weekend. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are not likely to be needed.

IAZ027-028-039-311945-
Butler-Bremer-Black Hawk-
245 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday morning, but severe weather is
not expected.

Additional storms are possible Thursday and into
the weekend. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are not likely to be needed.

In the hours before

Local storm report, Aug 30, 11:07 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1107 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             VAIL                    42.06N 95.20W
08/30/2021  M1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND ALSO.

&&

RD
Local storm report, Aug 30, 11:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     7 WSW GRAY              41.79N 95.09W
08/30/2021  M59 MPH          AUDUBON            IA   PUBLIC

            MEASURED BY PERSONAL WEATHER STATION.

&&

RD
Local storm report, Aug 30, 11:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TSTM WND GST     1 S WOODWARD            41.83N 93.92W
08/30/2021  M59 MPH          DALLAS             IA   TRAINED SPOTTER

            MEASURED ON PERSONAL INSTRUMENT BY TRAINED
            SPOTTER.

&&
Local storm report, Aug 30, 11:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     1 WNW POLK CITY         41.78N 93.73W
08/30/2021  E60 MPH          POLK               IA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS WIND GUSTS NEAR 60 MPH
            IN POLK CITY. BRANCHES DOWN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:58 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac62 min
Aug 30, 10:50 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford55 min
Aug 30, 10:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie62 min
Aug 30, 11:29 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Marshall, Polk, Story46 min
Aug 30, 11:50 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall40 min
Aug 30, 11:54 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren36 min
Aug 31, 12:35 AM CDTSpecial Weather StatementDMXClarke, Lucas, Madison, Marion, Union, Warren70 min
Aug 31, 9:16 AM CDTAreal Flood WarningDMXBlack Hawk2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.